Alert archive / Michigan / Tornado Warnings in 1998

Tornado Warning 7, NWS Grand Rapids, MI

July 21, 1998Jackson County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 21, 1998, 7:15 AM EDT for Jackson County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1998, 7:15 AM EDT (11:15 UTC)
Expired
Jul 21, 1998, 8:05 AM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Jackson County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:30 AM EDTThunderstorm WindJackson, MIThe Jackson Citizen Patriot newspaper reported tree limbs and power lines were downed across Jackson County. According to the Patriot, the Jackson County Road Commission reported tree limbs downed on Pulaski, Lansing, Sargent, and County Farm Roads, with most

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WFUS1 KGRR 211116 RRA
TORGRR
MIC075-211205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
715 AM EDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 805 AM EDT

* AT 713 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  DEVELOPING TORNADO 5 MILES WEST OF JACKSON MOVING SOUTHEAST AT 40
  MPH.

* THE STORM PRODUCING THE TORNADO WILL BE NEAR...
  JACKSON              AROUND 720 AM EDT
  CLARK LAKE           AROUND 730 AM EDT
  OAK POINT            AROUND 730 AM EDT
  BROOKLYN             AROUND 735 AM EDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

GREENE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 11:30 PM EDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 11:30 PM EDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 PM EDT MON JUL 20 1998

AFTER COORDINATING WITH SPC WILL DRP WATCH AS LINE CONTINUES
TO WEAKEN.  SINCE UPDATING ZONES... MAKES SENSE TO DROP WATCH
AT SAME TIME.  STORMS COMING IN FRM WI WILL HAVE ELEVATED CONVECTION
THIS LESS LIKELY TO REACH GROUND AS SEVERE OVERNIGHT.

WDM

In the hours before

Special weather statement, Jul 21, 6:50 AM EDT, 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EDT TUE JUL 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A WARM FRONT EXTENDS FROM NORTHERN INDIANA TO NORTHWEST ILLINOIS TO
SOUTHERN MINNESOTA THIS MORNING. ADDITIONALLY, A COLD FRONT EXTENDS
FROM EASTERN MINNESOTA TO NORTHEAST NEBRASKA. THIS COLD FRONT WILL MOVE
EAST TODAY INTO WEST CENTRAL LOWER MICHIGAN THIS AFTERNOON WITH THE
SOUTH PORTION OF THE FRONT STALLING OVER SOUTHEAST WISCONSIN AND
NORTHERN ILLINOIS. DEWPOINTS AHEAD OF THE FRONT WILL RISE INTO THE
LOWER TO MID 70S ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND
CREATE A VERY UNSTABLE AIR MASS. THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE COLD FRONT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN
DURING THE EARLY TO MID AFTERNOON.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN TODAY WITH THE PRIMARY THREAT DURING THE AFTERNOON. THE
THUNDERSTORMS THAT DEVELOP WILL MOVE EAST AT 35 TO 45 MPH.  DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS THE SOUTHWEST
QUARTER OF LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
Special weather statement, Jul 21, 6:50 AM EDT, 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EDT TUE JUL 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A WARM FRONT EXTENDS FROM NORTHERN INDIANA TO NORTHWEST ILLINOIS TO
SOUTHERN MINNESOTA THIS MORNING. ADDITIONALLY, A COLD FRONT EXTENDS
FROM EASTERN MINNESOTA TO NORTHEAST NEBRASKA. THIS COLD FRONT WILL MOVE
EAST TODAY INTO WEST CENTRAL LOWER MICHIGAN THIS AFTERNOON WITH THE
SOUTH PORTION OF THE FRONT STALLING OVER SOUTHEAST WISCONSIN AND
NORTHERN ILLINOIS. DEWPOINTS AHEAD OF THE FRONT WILL RISE INTO THE
LOWER TO MID 70S ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND
CREATE A VERY UNSTABLE AIR MASS. THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE COLD FRONT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN
DURING THE EARLY TO MID AFTERNOON.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN TODAY WITH THE PRIMARY THREAT DURING THE AFTERNOON. THE
THUNDERSTORMS THAT DEVELOP WILL MOVE EAST AT 35 TO 45 MPH.  DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS THE SOUTHWEST
QUARTER OF LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:44 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren61 min
Jul 20, 10:24 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo46 min
Jul 20, 10:52 PM EDTSevere Thunderstorm WarningGRRCalhoun48 min
Jul 21, 3:19 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa46 min
Jul 21, 5:39 AM EDTSevere Thunderstorm WarningGRRKent46 min
Jul 21, 6:00 AM EDTSevere Thunderstorm WarningGRROsceola50 min
Jul 21, 7:09 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson46 min
Jul 21, 3:54 PM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Jul 21, 4:10 PM EDTSevere Thunderstorm WarningGRRAllegan65 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningGRRKalamazoo65 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningGRRBarry62 min
Jul 21, 4:39 PM EDTSevere Thunderstorm WarningGRREaton66 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningGRRCalhoun66 min
Jul 21, 5:07 PM EDTSevere Thunderstorm WarningGRRJackson63 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningGRRIonia35 min
Jul 21, 5:24 PM EDTSevere Thunderstorm WarningGRRClinton51 min
Jul 21, 5:35 PM EDTSevere Thunderstorm WarningGRRIngham50 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningGRRAllegan33 min
Jul 21, 7:17 PM EDTSevere Thunderstorm WarningGRRVan Buren33 min
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningGRRKalamazoo34 min

Nearby

Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.